Haematology: heparin-induced thrombocytopenia: practice question

A Pathology question in the style of the NEET PG paper. Answer it first, then read why the right option is right and why each of the others is wrong.

Try it

Pathology · Haematology: heparin-induced thrombocytopenia

Sample item

A 60-year-old man is on unfractionated heparin after hip surgery. On day 7 his platelet count falls from 250,000 to 90,000 per microlitre, and he develops a new deep vein thrombosis. What is the most appropriate next step?

Original practice item, not a recalled exam question. Nothing here is recorded.

The answer and the reasoning

D. Stop all heparin and start a non-heparin anticoagulant such as argatroban

Heparin-induced thrombocytopenia type II is caused by IgG antibodies against platelet factor 4-heparin complexes, which activate platelets and cause a paradoxical prothrombotic state. The timing (day 5 to 10), a fall of more than 50 percent and new thrombosis make the diagnosis likely. All heparin, including flushes, must be stopped and a non-heparin anticoagulant started. Warfarin should be delayed until platelets recover, because early use may cause venous limb gangrene.

Option by option

  • A. Transfuse platelets and start warfarin immediately

    Platelet transfusion adds fuel to thrombosis, and early warfarin alone risks limb gangrene.

  • B. Switch to low molecular weight heparin

    Low molecular weight heparin cross-reacts with the antibodies and may worsen the condition.

  • C. Continue heparin and monitor the platelet count daily

    Continuing heparin sustains the antibody-mediated platelet activation and increases thrombosis.

  • D. Stop all heparin and start a non-heparin anticoagulant such as argatroban (correct)

    Correct. Withdrawing heparin and giving a direct thrombin inhibitor addresses the thrombotic risk.

Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.

More Pathology questions

Questions about this Pathology question

What is the answer to this Pathology question?

The best answer is D, Stop all heparin and start a non-heparin anticoagulant such as argatroban. Heparin-induced thrombocytopenia type II is caused by IgG antibodies against platelet factor 4-heparin complexes, which activate platelets and cause a paradoxical prothrombotic state.

Why is "Transfuse platelets and start warfarin immediately" not the answer?

Platelet transfusion adds fuel to thrombosis, and early warfarin alone risks limb gangrene.

Why is "Switch to low molecular weight heparin" not the answer?

Low molecular weight heparin cross-reacts with the antibodies and may worsen the condition.

Why is "Continue heparin and monitor the platelet count daily" not the answer?

Continuing heparin sustains the antibody-mediated platelet activation and increases thrombosis.

What concept does this question test?

It tests Haematology: heparin-induced thrombocytopenia in Pathology. The timing (day 5 to 10), a fall of more than 50 percent and new thrombosis make the diagnosis likely. All heparin, including flushes, must be stopped and a non-heparin anticoagulant started. Warfarin should be delayed until platelets recover, because early use may cause venous limb gangrene.

How hard is this question?

We tag it as a multi-step question: it asks you to combine more than one idea. The tag is our own editorial judgement, not an official difficulty rating, so read the reason for every option, not only the answer.

How should I study Haematology: heparin-induced thrombocytopenia?

Learn each disease as a bundle: cause, key histology, markers, and the clinical hallmark. Then use the flashcards and the other Pathology questions on this site to test what stuck.

Is this a real NEET PG question?

No. It is an original practice item (editorial status: sample, version 1). NextPrep does not publish recalled or leaked questions, and independent faculty review of this item has not been completed yet, so confirm important facts in a standard textbook.